Baxter HealthCare is still trying to figure out what is wrong with its <"https://www.yourlawyer.com/topics/overview/heparin">Heparin following a death at a Florida hospital.Â Â Late last week Baxter recalled 9 lots of its Heparin Sodium 1000 unit/mL for injection vials after it had received more than 100 reports of â€œallergy-typeâ€ reactions to the Heparin.Â Â The defective Heparin may have killed one patient and sent four other into shock atÂ HealthPark Medical Center in Fort Myers, Florida.
According to naplesnews.com, Lee Memorial Health System, which runs HealthPark, was among the first health care agencies to notifiy authorities andÂ Baxter International about suspicions that Heparin could be causing serious – andÂ in one case possibly fatal — reactions ins some patients.Â All of the FloridaÂ patients experienced shock and low blood pressure after receiving Baxter Heparin to prevent blood clots.Â Reports from HealthPark and other hospitals prompted Baxter to issue the Heparin recall on January 17.Â Officials from Baxter have arrived at HealthPark to investigate the incidents.Â In the meantime, Lee Memorial Health System has disposed of the Heparin batches involved, and there have been no other incidents.
According to the Baxter Heparin recall notice, a variety of reactions have been reported in relation to the recalled Heparin, including abdominal pain, abdominal pain (upper), decreased blood pressure, burning sensation, chest pain, diarrhea, dizziness, drug ineffectiveness, dyspepsia, dyspnea, erythema, flushing, headache, hyperhidrosis, hypoesthesia, hypotension, lacrimation increased, loss of consciousness, malaise, nausea, pallor, palpitations, paresthesia, paresthesia (oral), pharyngeal edema, restlessness, vomiting/retching, stomach discomfort, tachycardia, thirst, trismus, and unresponsiveness to stimuli.
At the time it issued the Heparin recall, Baxter had received 100 reports of such reactions, and by Tuesday morning there had been another 50.Â Allergic reactions to Heparin are not unusual, however so many cases of varying symptoms in a short time is cause for alarm.Â Â In addition to Baxterâ€™s probe, the Food & Drug Administration (FDA) is also conducting its own investigation into the defective Heparin.
Baxter has had problems with its Heparin in the past.Â Last year, the FDA,Â in collaboration with Baxter, issued a two-page safety alert in February 2007 warning of the fatal dangers of mistaking high 10,000 unit and low 10 unit dose vials of Heparin. The memo advised hospitals to double-check their inventory to ensure dispensing errors do not occur. The 2007 alert was issued after three infants died in Indiana after they were mistakenly given adult doses. In December, actor Dennis Quaid and his wife named Baxter in a lawsuit after their newborn twins were mistakenly given potentially fatal overdoses of heparin because of a vial mix up. In addition to the Quaid twins, at least six newborns and two other patients are known to have received an overdose of heparin since 2001.